Illinois, 2022

Winter Storm in Illinois, February 2 to 3, 2022

February 2 to 3, 2022 · NWS PAH · 19 events in 19 counties and zones

A major winter storm dumped significant amounts of snow and sleet across southern Illinois. Some freezing rain also occurred, mainly along the Ohio River from Metropolis to Shawneetown.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A major winter storm dumped significant amounts of snow and sleet across southern Illinois. Some freezing rain also occurred, mainly along the Ohio River from Metropolis to Shawneetown. The highest snow amounts were along and west of Interstate 57 from Mount Vernon to Marion, where several inches of snow fell on top of a layer of sleet. Isolated amounts of 7 to 8 inches were reported in the Carbondale and DuQuoin areas (Jackson and Perry Counties). Most other places northwest of a line from Fairfield (Wayne County) to Harrisburg (Saline County) to Anna (Union County) reported 4 to 5 inches of mainly snow on a layer of sleet. Snowfall rates were as high as 3/4 inch per hour, which reduced visibility below a mile. In the Ohio River counties, where precipitation was all sleet and freezing rain, one-tenth inch to one-quarter inch of ice was under about three-quarters inch of sleet. Widespread major travel impacts were reported across the region. Roads were covered with an icy mix that resulted in traffic accidents. A strong cold front moved slowly southeast across the lower Ohio Valley and southeast Missouri on February 2nd. Precipitation changed from rain to a mix of wintry precipitation on the 2nd. Along and west of Interstate 57 from Mount Vernon to Marion, the cold air became deep enough for plenty of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 2, 11:58 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 2, 11:58 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1158 AM CST Wed Feb 2 2022

.SYNOPSIS...
Issued at 415 AM CST Wed Feb 2 2022

...First Major Winter Storm for the Quad State in 2022...

Key Messages:

1. This winter storm is just beginning to move into the Quad
State area early this Wednesday and impacts could be felt as
early as mid-morning over extreme southwest Illinois. Confidence
in minor to locally moderate impacts to residents of southeast
Missouri and southern Illinois remains high.

2. Recent and significant forecast changes in this winter storm
system suggest that a good portion of west Kentucky, southwest
Indiana, extreme southeast Illinois, and extreme southeast
Missouri could see significant icing from freezing rain. This will
likely cause major short term impacts and more prolonged extreme
impacts over a smaller part of the area. Therefore, the
aformentioned  area has been shifted from a Winter Storm Warning
to a Ice Storm Warning.

3. For the Winter Storm Warning area, the time period for the
greatest snow accumulations will be over southern illinois between
6am and 6 pm Thursday. For ice accumulations, the time period for
the greatest accumulations will be this morning through midnight
over southern Illinois and southeast Missouri. For sleet
accumulations, the greatest accumulations will likely occur from
midnight to noon on Thursday, with amounts in excess of an inch
mainly over southeast Missouri. Finally ice accumulations due to
freezing rain will be most impactful for southeast Missouri today
(especially this afternoon) through midnight and over southern
Illinois this afternoon through midnight tonight.

4. For the Ice Storm Warning area, lighter (generally less than
one tenth of an inch) ice accumulation can be expected to move
into the western half of the warning area this Wednesday evening,
with 0.10 to 0.15 of inch accumulation from midnight to 6am
Thursday. The highest accumulations, ranging from two to four
tenths of an inch are expected between 6 am and noon on Thursday
covering the bulk of the Ice Storm Warning area. From noon to 6 pm
CST Thursday, the ice accumulations are expected be near one
quarter inch, focused wholly in west Kentucky. After 6 pm and
through midnight, additional ice accumulations are minimal across
the Pennyrile of west Kentucky.

5. There still remains some forecast uncertainty as to final
winter precipitation accumulations, due to prior air, ground, and
road conditions. In addition, smaller scale weather features in
this massive winter weather system may enhance or reduce
perception amounts. Regardless, this winter storm should be taken
seriously for both travelers and residents of the Quad State
region served by the National Weather Service in Paducah Kentucky.

&&

.UPDATE...
ISSUED AT 1151 AM CST WED FEB 2 2022

Updated aviation discussion for 18Z TAFs.

UPDATE Issued at 734 AM CST Wed Feb 2 2022

Quick adjustment of gridded forecast to reflect timing of
temperatures with leading edge of Arctic cold front, as well as
adjust wind/wind gusts today and Thursday.

The High resolution NAM-WRF ARW seems to be handling the timing of
the front very well, followed by the NAMNest and HRRR.

The changes made little, if any impact on precipitation amounts,
but have yet to load in any new QPF data from the 06z and later
runs.

&&

.SHORT TERM...(Today through Friday Night)
Issued at 415 AM CST Wed Feb 2 2022

Made some slight adjustments to the onset of the Winter Storm
Warning going into southeast Missouri and southern Illinois to
reflect the slightly faster drop in temperatures to near freezing
levels today. Originally the start time was at noon, but there is
some potential that some ice and sleet accumulations could develop
between 9 am and noon, accounting for latent heat release of the
rain and slowly cooling road surface temperatures that benefited
from Tuesday's well above normal temperatures. Redefined the
Winter Storm Warning area to reflect the general mix of sleet and
freezing rain followed by the transformation to snow and sleet.
The snow impacts appear to be confined to the Southeast Missouri
Foothills and roughly west of a Carbondale to Wayne City Illinois
line.

Utilized the medium range model suite for overall background
temperature, dewpoint, wind, and sky cover, but incorporated the
HRRR, HREF, and NAM-WRF ARW high resolution guidance to refine
temperatures and precipitation amounts and timing.

More importantly, made a significant change from a Winter Storm
Warning to an Ice Storm Warning for the southeast half of the WFO
PAH forecast area. There is some expectation that precipitation
loading from the warm nose aloft into to the boundary layer will
hold temperatures above freezing along the leading edge of the
Arctic Cold front. This situation along with antecedent warm ground
conditions may delay impactful accumulations by 2-5 hours at the
onset.

 However, as the entrance region of the cyclonic curved jet
max transits across the ice storm warning area between 06z and 18z
Thursday, the lift will sharpen the thermal profile and baroclinic
zone enough to increase QPF (precipitation amounts) through the
sub-freezing boundary layer. Unlike the 2009 storm, when the sub-
freezing layer was already in place and there was not a progressive
upper system transiting through the area, the duration of the
enhanced freezing rain will be somewhat shorter. Therefore, the
mean ice accumulations within ice storm warning are likely to be
near one half inch.

An additional concern with the tightening wind gradient Thursday
afternoon, with the potential for some wind gusts in excess of 25
to 35 mph Thursday afternoon. These wind gusts, combined with any
ice accumulations, could lead to stress on power systems and some
structures.

Even though significant adjustments have been made to many
infrastructure systems since the 2009 ice storm, cannot rule out
the potential for some tree damage and extensive power outages, as
well as significant travel problems with this winter storm event.

Kept some lingering, but very light snow and sleet into the
remainder of Thursday night, especially after midnight. Still have
some forecast concern that linger, sub-advisory snow flurries or
light snow may linger into Friday morning. With respect to single
digits

.LONG TERM...(Saturday through Tuesday)
Issued at 415 AM CST Wed Feb 2 2022

With one major trough axis moving east of the WFO PAH forecast
area early Saturday, another synoptic scale trough will move
through the region Sunday night into Monday, providing a
reinforcing shot of cold air to the Quad State. However, given the
relatively limited moisture, the weak surface cold frontal
reflection should be dry as it moves through Sunday night. The
main impact will be to drop max temperatures from near normal
Sunday to five to seven degrees below normal on Monday.

Ridging will dominate the remainder of the forecast with
temperatures moderating to near normal for the beginning of
February. No precipitation expected at this time.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Thursday AFTERNOON)
ISSUED AT 1151 AM CST WED FEB 2 2022

Winter storm will bring IFR/LIFR at times to most sites through
the period. Sleet and freezing rain are along the northwest border
at this time and will continue to progress southeastward. It
should reach the KPAH/KEVV line shortly after 00Z and KOWB after
07Z. Strong wind gusts after 15Z.

&&

.HYDROLOGY...
Issued at 415 AM CST Wed Feb 2 2022

Although cannot rule out an isolated potential for low-land
flooding over the extreme southeast west Kentucky Pennyrile on
Thursday afternoon, the overall potential for flooding has
diminished considerably. Therefore, there are no plans to issue
any hydrologic outlooks or flood watches for this forecast
package.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Ice Storm Warning from 6 PM this evening to 6 AM CST Friday for
     ILZ087-089>091-094.

     Winter Storm Warning until midnight CST Thursday night for
     ILZ075>078-080>086-088-092-093.

MO...Ice Storm Warning from 6 PM this evening to 6 AM CST Friday for
     MOZ112-114.

     Winter Storm Warning until midnight CST Thursday night for
     MOZ076-086-087-100-107>111.

IN...Ice Storm Warning from 6 PM this evening to 6 AM CST Friday for
     INZ081-082-085>088.

KY...Ice Storm Warning from 6 PM this evening to 6 AM CST Friday for
     KYZ001>022.

&&

UPDATE...PS
SYNOPSIS...Smith
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...PS
HYDROLOGY...Smith
Hazardous weather outlook, Feb 2, 4:27 AM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
427 AM CST Wed Feb 2 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
427 AM CST Wed Feb 2 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect for most southeast Missouri
and southern Illinois today through midnight Thursday. Freezing
rain, sleet, and snow are expected cause impacts to travel and
residents. Please see the latest Winter Storm Warning for details.

An Ice Storm Warning is in effect from 6 pm this evening to 6 am
Friday for all of west Kentucky and southwest Indiana, and a small
part of southeast Illinois and Missouri. Please see the latest
Winter Storm Warning for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Winter Storm Warning and Ice Storm Warning remain in effect
for the outlook area through Thursday night.

Wind Chills on Friday are expected to remain in the single digits
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters and emergency management personnel are encouraged to
relay any significant snow, sleet, or ice accumulations, and any
damage caused by the winter weather to the National Weather
Service in Paducah kentucky.

Smith

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Jackson

When
February 2, 2:00 PM CST to February 3, 9:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
February 2, 2:00 PM CST to February 3, 9:00 PM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
February 2, 2:00 PM CST to February 3, 9:00 PM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
February 2, 2:00 PM CST to February 3, 9:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Storm, Union

When
February 2, 3:00 PM CST to February 3, 9:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Storm, Williamson

When
February 2, 3:00 PM CST to February 3, 9:00 PM CST
Where
Williamson forecast zone
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
February 2, 3:00 PM CST to February 3, 9:00 PM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
February 2, 3:00 PM CST to February 3, 9:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Storm, Alexander

When
February 2, 6:00 PM CST to February 3, 9:00 PM CST
Where
Alexander forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Storm, Pulaski

When
February 2, 6:00 PM CST to February 3, 9:00 PM CST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
February 2, 6:00 PM CST to February 3, 9:00 PM CST
Where
Saline forecast zone
Reported by
Trained Spotter
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
February 2, 6:00 PM CST to February 3, 9:00 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Storm, White

When
February 2, 7:00 PM CST to February 3, 9:00 PM CST
Where
White forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Storm, Edwards

When
February 2, 7:00 PM CST to February 3, 9:00 PM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Storm, Wabash

When
February 2, 7:00 PM CST to February 3, 9:00 PM CST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Storm, Massac

When
February 2, 7:00 PM CST to February 3, 9:00 PM CST
Where
Massac forecast zone
Reported by
Trained Spotter
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Storm, Pope

When
February 2, 7:00 PM CST to February 3, 9:00 PM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
February 2, 7:00 PM CST to February 3, 9:00 PM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Storm, Gallatin

When
February 2, 7:00 PM CST to February 3, 9:00 PM CST
Where
Gallatin forecast zone
Reported by
Trained Spotter
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000862, 1000865, 1000866, 1000869, 1000861, 1000863, 1000867, 1000870, 1000859, 1000860, 1000864, 1000874, 1000868, 1000871, 1000872, 1000873, 1000875, 1000876, 1000877.